Ibuprofen vs Acetaminophen – What Are the Advantages of Each

When you’re in pain, you generally want to make it stop. This makes you likely to reach for a painkiller. But how can you know which is the best option for you? Here we’ll compare ibuprofen vs acetaminophen. What are the advantages of each, what are the downsides, and how to take them safely?

1. What Do They Do?

Commonly known as Tylenol (acetaminophen) and Advil (ibuprofen) in America, we use both of these medications for pain relief and reducing fever. However, there are some differences.

Unlike ibuprofen, acetaminophen does not influence inflammation. It’s not clear how it works, but scientists think that it affects COX enzymes, which produce prostaglandins. These substances are responsible for pain and inflammation, so acetaminophen aims to lower their levels. By preventing the COX enzymes from producing prostaglandins, acetaminophen effectively eases the pain you feel.

On the other hand, ibuprofen also reduces inflammation on top of pain and fever relief. Similarly to acetaminophen, it blocks COX enzymes. It doesn’t discriminate, though – it blocks the type which you need in working order as well. COX-2 enzymes, in charge of pain signaling, are the ones that you want to block. COX-1 enzymes are involved in protecting the stomach lining, and you need them to work. Blocking COX-1 can cause stomach-related issues.

Nevertheless, ibuprofen is a better choice in the case of strains and sprains, and some research suggests that it is more effective at relieving pain in general.

2. Which One Lasts Longer?

There is no significant difference in the two medicine’s duration of effect. Both are short-acting, and they start working soon after you took them.

Acetaminophen can relieve your pain for three to four hours. Still, you should only take it every four to six hours, and not exceed the lower maximum dose (which is 3000mg/day).

Ibuprofen works for about four hours. You can take a dose every four to six hours, but if you’re taking over-the-counter ibuprofen on your own, make sure to stay within the maximum daily recommended dose of 1200mg.

3. Which One Is More Effective?

When it comes to the comparison of effectiveness, it all comes down to what you need.

Acetaminophen can control pain and fever but not inflammation. This means that it is not a good choice for cramps and muscle sprains. However, it is a good choice for headaches and other pains.

Ibuprofen controls inflammation, in addition to pain and fever. On the other hand, it also hurts your stomach. It is a better choice for cramps and muscle pains, but in other cases you may want to avoid it, just to be on the safe side.

4. What Are the Side Effects?

If you have heard that Tylenol or acetaminophen has no side effects, forget about it. Going over the recommended dose, or just staying in the upper end of it, can cause many consequences. Increased risk of heart attack and stroke, kidney disease, and gastrointestinal ulcers and bleeding are just some of the things you risk if you overuse acetaminophen. Furthermore, using it for more than 13 weeks may mean a drop in the levels of hemoglobin. Going over the recommended dose may damage your liver as well.

Still, acetaminophen is considered safer than ibuprofen, provided that you use is consciously and stay within the recommended limits.

Ibuprofen is an NSAID (a nonsteroidal anti-inflammatory drug). All NSAIDs play a part in gastrointestinal, kidney, and cardiovascular problems and risks. However, ibuprofen is short-acting, which makes it less likely to cause serious damage. However, if you go over the recommended dose, the likelihood goes up. If you have already had a heart attack, for example, you should not take ibuprofen before talking to your doctor. The same goes for everybody who has suffered a stroke or had coronary artery bypass graft surgery.

Besides, NSAIDs can provoke allergic-type reactions, as well as interact negatively with other medicines.

Moreover, research has shown that the combination of acetaminophen and ibuprofen can increase the risk of serious gastrointestinal-related side effects. Yet, many experts still believe that combining the two is safe, as long as you only do it for a short period and don’t go over the recommended dose. Also, you can alternate doses, just to be safe.

5. How to Take Them Smartly?

Just like with all medications, you need to follow certain rules. Otherwise, you’ll do yourself more harm than good. Here are the basic ones.

  • The first rule is that you should always obey what your doctor tells you. Do not self-medicate if you don’t have to, and never go over the recommended or prescribed dose.
  • The second rule is that, in this case, less is probably more. For instance, even though the recommended dose for acetaminophen is 4000mg a day, keep in mind that this is a dose for an average healthy adult. If you are very petite, you’ll need less. If you have any health issues, 4000mg is probably too much. If you want to give it to a child, don’t even do it without talking to a pediatrician, unless you have absolutely no choice. If you have to, keep in mind that 4000mg can be very toxic to the liver of a child, and keep the dose as low as possible.
  • Thirdly, always read dosing instructions. Some products containing acetaminophen or ibuprofen are stronger than others, which means that not the same dosing rules apply.
  • Next, don’t take doubles – if you’re using ibuprofen, don’t use another NSAID. If you’re using acetaminophen, make sure you don’t take it with some other product that also contains acetaminophen.
  • Finally, if you have a history of any gastrointestinal, kidney, or cardiovascular problems, consult your doctor and do not self-medicate.

Conclusion

Now you should have a clearer idea of who wins in the dilemma of ibuprofen vs acetaminophen. What are the advantages of each may not be as important as how your body reacts to them. Still, be cautious and don’t overuse if you want to avoid the negative effects.

 

References:

https://www.unitypoint.org/livewell/article.aspx?id=915d8982-a92e-411e-b5dc-c40e0f43f352
https://www.consumerreports.org/cro/2012/04/pain-relievers-the-pros-and-cons-of-4/index.htm

Comments

comments